Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 175, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2011, 7:25 PM MDT for Larimer County, Weld County, Colorado. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2011, 7:25 PM MDT (01:25 UTC)
- Expired
- Jul 24, 2011, 8:15 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Larimer County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 55 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:30 PM MDT | HAIL 1 | Nw Nunn, CO | |
| Jul 24, 7:39 PM MDT | HAIL 1 | 3 Wnw Pierce, CO | |
| Jul 24, 7:45 PM MDT | HAIL 1.5 | 4 Se Wellington, CO | 50 MPH WIND GUST |
| Jul 24, 8:00 PM MDT | HAIL 0.75 | 8 E Fort Collins, CO | HAIL COVERED THE GROUND TO A DEPTH OF ONE AND ONE HALF INCHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2567 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
466
WUUS55 KBOU 250125
SVRBOU
COC069-123-250215-
/O.NEW.KBOU.SV.W.0175.110725T0125Z-110725T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
725 PM MDT SUN JUL 24 2011
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO
WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 815 PM MDT
* AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 3
MILES NORTHWEST OF NUNN...OR 18 MILES NORTHEAST OF FORT COLLINS...
MOVING SOUTHWEST AT 10 TO 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
TIMNATH...SEVERANCE...PIERCE...NUNN...EATON AND AULT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 4074 10467 4050 10466 4048 10498 4074 10499
4075 10494
TIME...MOT...LOC 0124Z 026DEG 19KT 4072 10482
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
349
WWUS55 KBOU 250139
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
739 PM MDT SUN JUL 24 2011
COC069-123-250215-
/O.CON.KBOU.SV.W.0175.000000T0000Z-110725T0215Z/
LARIMER CO-WELD CO-
739 PM MDT SUN JUL 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR WEST CENTRAL WELD AND EXTREME EAST CENTRAL LARIMER COUNTIES...
AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM
WAS LOCATED 4 MILES NORTH OF BLACK HOLLOW RESERVOIR...OR 14 MILES
NORTHEAST OF FORT COLLINS...MOVING SOUTHWEST AT 15 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEVERANCE...PIERCE...NUNN...EATON AND AULT.
AT 730 PM...A TRAINED SPOTTER IN NUNN REPORTED HAIL UP TO QUARTER
SIZE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 4070 10499 4071 10493 4072 10467 4050 10466
4048 10498
TIME...MOT...LOC 0138Z 026DEG 19KT 4065 10486
WIND...HAIL 60MPH 1.75IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:44 PM MDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 24, 2:44 PM MDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 244 PM MDT SUN JUL 24 2011 .SHORT TERM...PRECIPITABLE WATER VALUES CONTINUE TO INCREASE ACROSS THE PLAINS AND FRONT RANGE WITH PERSISTENT AND MOIST LOW LEVEL EASTERLY FLOW. PW READINGS ARE NOW ABOUT 0.35 INCH HIGHER THAN THOSE OBSERVED 24 HOURS AGO. SCATTERED STORMS HAVE DEVELOPED MAINLY IN THE FOOTHILLS AND PARK COUNTY SO FAR. HOWEVER...LOCAL STAPLETON SOUNDING SHOWS CONVECTIVE INHIBITION IS NEARLY ERADICATED ON THE PLAINS...AND CAPES ARE NEAR 1500 J/KG. TOWERING CUMULUS WAS ALSO DEVELOPING ON THE PLAINS SO STORMS WILL BE INITIATING ACROSS THE LOWER ELEVATIONS SOON. THE CURRENT FORECAST OF SCATTERED STORM COVERAGE WITH LOCALLY HEAVY RAINFALL IS STILL ON TRACK SO VERY FEW CHANGES MADE. CANT RULE OUT ONE OR TWO PULSE SEVERE STORMS WITH THE CAPES NEAR 1500 J/KG. ON MONDAY...THERE ARE SOME INDICATIONS THAT THE STREAM OF UPPER LEVEL MIOSTURE WILL BE PUSHING BACK NORTHWARD ACROSS THE AREA. AS A RESULT...PRECIPITABLE WATER VALUES WILL INCREASE OVER THE WESTERN SLOPE TO BRING A SLIGHT CHANCE OF STORMS BACK INTO AREAS WEST OF THE FRONT RANGE. MEANWHILE...WE DRY AND WARM SLIGHTLY ACROSS THE PLAINS WITH LESS STORM COVERAGE EXPECTED. FORECAST SOUNDINGS SHOW THE EASTERN PLAINS WILL REMAIN CAPPED SO WILL LOWER POPS EAST OF THE FRONT RANGE URBAN CORRIDOR FOR MONDAY AFTERNOON. BEST CHANCE WILL REMAIN CENTERED IN THE FRONT RANGE FOOTHILLS. .LONG TERM...AGAIN...MODELS KEEP THE UPPER RIDGE CENTER SOUTHEAST OF COLORADO...WITH SOUTHWESTERLY FLOW ALOFT FOR THE CWA THROUGH WEDNESDAY NIGHT. THE QG VERTICAL VELOCITY FIELDS HAVE SOME WEAK UPWARD MOTION PROGGED TUESDAY NIGHT AND WEDNESDAY...OTHERWISE THE SYNOPTIC SCALE ENERGY IS BENIGN. THE BOUNDARY LAYER FLOW PROGGS SHOW SOUTHEASTERLY WINDS MONDAY NIGHT...THEN WEAK FLOW TUESDAY. BY WEDNESDAY...WEAK NORTHERLY UPSLOPE IS PROGGED. THE CONNECTION OF MOISTURE FROM THE MEXICAN MOUNTAINS IS PROGGED TO CONTINUE. THE BOUNDARY LAYER DEW POINT TEMPERATURES ARE MAINLY IN THE LOWER 50S TO LOWER 60S F MONDAY NIGHT. FOR LATE DAY TUESDAY...THEY ARE IN THE 40S TO MID 50S F. FOR LATE DAY WEDNESDAY...DEW POINTS ARE PROGGED IN THE LOWER 50S TO LOWER 60S F. THE PRECIPITABLE WATER VALUES ARE IN THE 0.80 TO 1.30 INCH RANGE MONDAY EVENING. THEY ARE IN THE 0.75 TO 1.05 INCH RANGE TUESDAY AND TUESDAY NIGHT. BY WEDNESDAY THEY ARE IN THE 1.00 TO 1.20 INCH RANGE ON WEDNESDAY. FOR CAPE...THERE ARE A FEW AREAS OF 1000 J/KG PLUS OVER THE FOOTHILLS MONDAY EVENING. FOR LATE DAY TUESDAY...THE ONLY DECENT CAPE IS OVER THE PALMER RIDGE AND EASTERN BORDER AREAS. FOR WEDNESDAY AFTERNOON...ONLY THE NORTHEASTERN CORNER HAS DECENT CAPE. THE LAPSE RATE FIELDS SHOW A WEAK MID LEVEL CAP IN PLACE THROUGH ALL THE PERIODS. THE QPF FIELDS FROM BOTH THE NAM AND GFS HAVE A TAD OF MEASURABLE RAINFALL OVER THE CWA MONDAY EVENING. THE GFS HAS WAY MORE FOR LATE DAY TUESDAY...WITH VERY LIMITED AMOUNTS ON THE NAM. THE NAM LOOKS SIMILAR FOR LATE DAY WEDNESDAY...WITH THE GFS SHOWING MINOR AMOUNTS FOR THE FOOTHILLS AND SOUTHERN FORECAST AREA ONLY. FOR POPS...WILL GO WITH 10-30%S MONDAY EVENING...WITH THE LOW ONES OVER THE PLAINS. FOR LATE DAY TUESDAY...30-40%S WILL DO. LATE DAY WEDNESDAY'S POPS ARE SIMILAR TO MONDAY EVENING'S. FOR TEMPERATURES...TUESDAY'S HIGHS ARE SIMILAR TO MONDAY'S. WEDNESDAY'S HIGHS ARE 1-3 C COOLER THAN TUESDAY'S. FOR THE LATER DAYS...THURSDAY THROUGH SUNDAY...THE UPPER RIDGE CENTER IS PROGGED TO MOVE INTO COLORADO OR TO THE IMMEDIATE SOUTH THURSDAY THROUGH SATURDAY. BY NEXT SUNDAY...IT MAY BE JUST EAST OF THE STATE. THE FLOW ALOFT STAYS WEST-SOUTHWESTERLY THROUGH THE FOUR DAYS. THE MOISTURE PLUME FROM THE SOUTH APPEARS TO CONTINUE OVER THE CWA ALL FOUR DAYS...BUT IT IS NOT GREAT. WILL GO WITH 10-30% POPS AND TEMPERATURES A TAD ABOVE SEASONAL NORMALS. && .AVIATION...STORMS WILL LIKELY BE DEVELOPING FROM NOW THROUGH 02Z-04Z AND AFFECT THE FRONT RANGE AIRPORTS. KDEN AND KAPA WILL LIKELY SEE TEMPO TSRA WITH GUSTY WINDS AND ILS APPROACHES. SLIGHT CHANCE OF A STRONGER STORM PASSING OVER THE AIRPORTS WITH VSBYS DROPPING TO 1-2 MILES IN HEAVY RAIN ALONG WITH SOME HAIL GIVEN THE HIGHER CAPES TODAY. CONVECTION EXPECTED TO DECREASE BY 04Z WITH LITTLE IN THE WAY OF UPPER LEVEL SUPPORT. VFR CONDITIONS WILL THEN PREVAIL THROUGH EARLY MONDAY AFTERNOON. STORM COVERAGE MONDAY IS EXPECTED TO DECREASE A BIT WITH SLIGHTLY WARMER AND DRIER AIRMASS. && .HYDROLOGY...TTHERE IS STILL A THREAT OF HEAVY RAIN AND LOCALIZED FLASH FLOODING THROUGH THIS EVENING AS PRECIPITABLE WATER VALUES INCREASE TO 1.0 INCH OR MORE. STORM MOTION IS VERY SLOW AT 5-10 MPH...AND RAINFALL RATES OF 1 INCH IN 20-30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. THIS COULD CAUSE SOME FLOODING PROBLEMS ESPECIALLY IN URBAN AREAS OR RECENTLY BURNED AREAS OF THE FOOTHILLS. STORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH THE REST OF THE WEEK. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH/RJK
Hazardous weather outlook, Jul 24, 3:09 PM MDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 309 PM MDT SUN JUL 24 2011 COZ030>051-251200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 309 PM MDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH THIS EVENING. THIS WILL RESULT IN HIGHER THUNDERSTORM COVERAGE AND STRONGER STORMS...ESPECIALLY IN AND NEAR THE FRONT RANGE AND ACROSS THE PALMER DIVIDE. THE STRONGER THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAIN... HAIL...FREQUENT LIGHTNING AND WIND GUSTS NEAR 60 MPH. DUE TO LIGHT WINDS ALOFT AND SLOW MOVEMENT OF STORMS...THE FLASH FLOOD THREAT WILL BE SOMEWHAT HIGHER TODAY. RAINFALL AMOUNTS OF 1 INCH IN 20 TO 30 MINUTES CAN BE EXPECTED FROM THE STRONGEST STORMS. IF ONE OF THESE STORMS STALLS IN AN URBAN AREA OR RECENT BURN AREA OF THE FOOTHILLS...FLASH FLOODING WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS INTO NEXT WEEKEND. THE BEST CHANCE IS EXPECTED ON TUESDAY AND WEDNESDAY. HEAVY RAINS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS. TEMPERATURES WILL STAY SLIGHTLY ABOVE SEASONAL NORMALS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF HAIL...STRONG WIND GUSTS...AND HEAVY RAINFALL WILL BE APPRECIATED. BARJENBRUCH/RJK
In the hours before
Local storm report, Jul 24, 3:26 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
326 PM MDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 ENE PONDEROSA PARK 39.41N 104.57W
07/24/2011 M1.00 INCH ELBERT CO TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:52 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 38 min |
| Jul 24, 8:07 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 45 min |
| Jul 25, 1:34 PM MDT | Areal Flood Advisory | BOU | Jefferson | 86 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.